Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 6, 2008, 2:48 PM MDT for Kimball County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 6, 2008, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:05 PM MDT | HEAVY RAIN 0.41 | 11 Sw Kimball, NE | RAIN FELL IN 15 MINUTES. RAIN LET UP JUST A LITTLE. |
| Jul 6, 3:41 PM MDT | HEAVY RAIN 0.6 | 11 Sw Kimball, NE | THIS RAIN FELL IN ONE HOUR. THE RAIN IS NOW JUST SPRINKLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 062050 FFWCYS NEC105-062345- /O.NEW.KCYS.FF.W.0011.080706T2048Z-080706T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 248 PM MDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 545 PM MDT * AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIMBALL AIRPORT ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED AREA. THIS IS IN ADDITION TO THE TWO TO THREE INCHES OF RAIN THAT HAS ALREADY FALLEN A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4098 10394 4121 10392 4121 10363 4099 10359 TIME...MOT...LOC 2048Z 180DEG 0KT 4112 10380 $$ GRIFFITH
1 follow-up statement
000 WGUS75 KCYS 062332 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 521 PM MDT SUN JUL 6 2008 NEC105-062331- /O.CAN.KCYS.FF.W.0011.000000T0000Z-080706T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KIMBALL NE- 521 PM MDT SUN JUL 6 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN KIMBALL COUNTY... THE HEAVY RAINFALL THAT OCCURRED OVER SOUTHERN KIMBALL COUNTY EARLIER THIS AFTERNOON ENDED. EVEN THOUGH PERIODS OF MODERATE RAINFALL ARE EXPECTED OVER THAT AREA THROUGH THE EVENING...SIGNIFICANT ADDITIONAL FLOODING IS NOT ANTICIPATED OVER SOUTHERN KIMBALL COUNTY. UP TO A QUARTER OF AN INCH OF ADDITIONAL RAIN WILL FALL OVER SOUTHERN KIMBALL COUNTY THROUGH THE EVENING. AT 5 PM...REPORTS FROM THAT AREA INDICATED THAT WATER WAS STILL RUNNING IN SMALL STREAMS AND CREEKS. NO FLOODING HAS BEEN REPORTED AND MOST OF THE WATER WAS FLOWING SOUTH INTO COLORADO. THE ADDITIONAL RAINFALL THROUGH THIS EVENING MAY PRODUCE AREAS OF STANDING WATER IN LOW LYING AREAS OF SOUTHERN KIMBALL COUNTY. LAT...LON 4098 10394 4121 10392 4121 10363 4099 10359 TIME...MOT...LOC 2321Z 180DEG 0KT 4112 10380 $$ WEILAND
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:26 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 6, 1:26 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 126 PM MDT SUN JUL 6 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY... SEVERAL CONCERNS TODAY...FIRST IS THE CLOUD COVERING SLOWING THE WARMING TODAY WHERE SOME LOCATIONS WILL BE LUCKY TO HIT THE FORECAST HIGHS. SECONDLY IS THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING. LATEST OUTLOOK HAS SLIGHT RISK IN THE NORTHERN CWA AND JUST TO THE EAST/SOUTHEAST OF THE CWA. 18Z SURFACE ANALYSIS HAS 55 DEW POINTS ACROSS THE PANHANDLE. RADAR HAS HAD WEAK RETURNS ALL DAY BUT NOW STARTING TO SHOW SOME CONVECTION WITH A FEW LIGHTNING STRIKES IN CARBON COUNTY. FINAL CONCERN IS THE STRONG UPSLOPE FLOW THAT DEVELOPS OVERNIGHT AND MODELS INDICATE LOTS OF LOW CLOUD CEILINGS AFTER 09Z TONIGHT THROUGH MID MORNING MONDAY WHICH SHOULD SLOW DOWN EARLY HEATING AGAIN TOMORROW. SO WITH THAT SAID LOOKS LIKE THERE SHOULD BE GOOD CHANCE OF PRECIPITATION THIS EVENING ESPECIALLY IN THE NORTH SO HAVE INCREASED POPS TO THE LIKELY CATEGORY IN THOSE AREAS. BEGINNING OF THE WEEK SHOULD HAVE MORE SEASONABLE TEMPERATURES WITH ONLY THE SLIGHTEST CHANCES OF RAIN. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... NORTHWEST FLOW WILL BE ALOFT ON TUESDAY NIGHT...WITH LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AT THE SURFACE. A WEAK SHORTWAVE WILL BE PRESENT ABOVE 500MB AND IN COMBINATION WITH LOW LEVEL OROGRAPHIC LIFT...ISOLATED CONVECTION TO LINGER INTO TUESDAY EVENING ACROSS THE AREA...WITH THE BEST CHANCES IN THE SOUTHERN LARAMIE RANGE. MID AND UPPER FLOW WILL BACK ON WEDNESDAY AND THURSDAY AS WEAK ANTICYCLONIC FLOW REMAINS OVERHEAD. THIS WILL BE A MOSTLY DRY PERIOD...WITH THE EXCEPTION OF MAYBE SOME WEAK CONVECTION ACROSS EXTREME SOUTHEAST WYOMING LATE WEDNESDAY. MEDIUM RANGE MODELS BEGIN TO DIVERGE PRETTY SIGNIFICANTLY ON FRIDAY...WHICH WOULD HAVE SUBSTANTIAL IMPACTS ON SENSIBLE WEATHER DURING THE FRIDAY THROUGH SUNDAY PERIOD. BOTH THE 12Z GFS AND 00Z ECMWF HAVE AN UPPER LOW MOVING ACROSS SOUTHERN CANADA THURSDAY NIGHT AND FRIDAY...WITH THE 12Z GFS THE STRONGER AND QUICKER SOLUTION. THE 12Z GFS BRINGS THE FROPA THROUGH LATE FRIDAY. THE LARGEST DIFFERENCE REALLY BEGINS ON FRIDAY AS THE GFS ACCELERATES THE UPPER LOW EASTWARD...BRINGING IN PRIMARILY DRIER AIR INTO THE WEEKEND. THE 00Z ECMWF...ON THE OTHER HAND...DROPS A SECONDARY LOW INTO THE PACIFIC NORTHWEST ALLOWING AMPLE TIME FOR SUBTROPICAL MOISTURE TO ENTRAIN THE FLOW...WHICH WOULD LEAD TO A LARGELY UNSETTLED UPCOMING WEEKEND. GIVEN THE UNCERTAINTY THAT EXISTS...WILL MAINTAIN PRECIPITATION CHANCES ON BOTH SATURDAY AND SUNDAY AND AWAIT SUBSEQUENT MODEL OUTPUT FOR CLARIFICATION. TEMPERATURES WILL WARM THROUGH THURSDAY...WITH A COOL DOWN BACK TO CLIMATOLOGICAL AVERAGES FOR THE WEEKEND. && .AVIATION...SCATTERED THUNDERSTORMS AND SHOWERS THROUGH 7/06Z WITH MVFR/IFR DEVELOPING AFTER 7/06Z IN UPSLOPE FLOW. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...GRIFFITH LONG TERM....HAHN
Hazardous weather outlook, Jul 6, 10:33 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT SUN JUL 6 2008 WYZ061>066-069-071645- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS- 1033 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING BUT AT THIS TIME ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ059-060-067-068-070-071645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-PINE BLUFFS- 1033 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE PENNY SIZE HAIL OR LARGER. IN ADDITION SOME STORMS MAY GENERATE WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME STORMS WILL OCCUR MONDAY THROUGH WEDNESDAY AND AGAIN ON SATURDAY...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...ESPECIALLY EAST OF INTERSTATE 25. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE GRIFFITH
In the hours before
Special weather statement, Jul 6, 2:41 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 241 PM MDT SUN JUL 6 2008 WYZ059-061>064-062245- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...RAWLINS...HANNA... MEDICINE BOW...CENTENNIAL...GARRETT 241 PM MDT SUN JUL 6 2008 ...THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHEAST WYOMING... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE VERY SLOWLY TO THE NORTHEAST AT AROUND 10 MPH. VERY HEAVY RAIN AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE STORMS. GRIFFITH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:38 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 52 min |
| Jul 6, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 31 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.